Malignant Hyperthermia

Like Comment

Malignant Hyperthermia

Malignant hyperthermia (MH) is a hereditary, life-threatening, hypermetabolic disorder, developing during or after receiving general anesthesia. The clinical incidence of MH ranges from 1:10000 to 1:250,000. A genetic predisposition and exposure to one or more triggering agents are necessary to evoke MH. Triggering agents include all volatile anesthetics (e.g., isoflurane, sevoflurane, and desflurane) and the depolarizing neuromuscular blocker succinylcholine. Volatile anesthetics and/or succinylcholine cause a rise in the myoplasmic calcium concentration in susceptible patients, causing persistent muscle contraction, the production of large quantities of carbon dioxide and lactic acid, and a relentless increase in body temperature.

MH is often an autosomal dominant disorder associated with several gene loci, predominantly the ryanodine receptor gene RYR1. MH can be diagnosed with the caffeine-contracture halothane test, which requires a muscle biopsy. Genetic testing can be helpful after an episode of MH. There is no simple, reliable blood screening test yet available for diagnosis.

The classic MH crisis entails a hypermetabolic state with tachycardia and increased end-tidal CO2. Relentless muscle contraction causes respiratory and metabolic acidosis, as well as rhabdomyolysis, arrhythmias, hyperkalemia, and even sudden cardiac arrest. Hyperthermia typically occurs after the episode is well under way. Treatment must be aggressive and begin as soon as a case of MH is suspected. Volatile anesthetics should be stopped immediately and dantrolene given at an initial dose of 2.5 mg/kg intravenously. The national MH hotline should be contacted for help in managing any patient with MH. Patients should be monitored in the intensive care setting for possible recrudescence of MH.

Common causes of elevated temperature in surgical patients

HYPERTHERMIA

HYPERPYREXIA

Environmental

Sepsis

Malignant hyperthermia

Infection

Neuroleptic malignant syndrome

Drug reaction

Thyrotoxicosis

Transfusion reaction

Pheochromocytoma

Collagen disorders

Carcinoid syndrome

Factitious syndrome

Iatrogenic

Neoplastic disorders

Central/hypothalamic responses

 

Pulmonary embolism

 

Adrenal insufficiency

 

From:  Brunicardi FC et al. Schwartz's Principles of Surgery, 11e.

Board Review Questions

1. An 18-year-old White male presents with open fractures of the left femur and tibia as well as the right radius after a fall while rock-climbing. There is no head or neck injury. The patient is stable and awake, although clearly in discomfort despite intravenous morphine. The patient is able to relate that he is otherwise healthy and physically fit. This is to be the patient’s first trip to the OR, but he had an uncle who died during a general anesthetic and his younger brother spent 6 days in the intensive care unit (ICU) following an elective knee arthroscopy. On further questioning, the patient states he believes he was told his brother had developed malignant hyperthermia during surgery. The decision is made to proceed to the OR, but to perform a “trigger-free”; anesthetic with continuous infusions of cisatracurium, propofol, and a narcotic. Select the narcotic from which complete recovery from effects would be most rapid following a 5-h continuous infusion.

A. Morphine


B. Fentanyl


C. Sufentani


D. Remifentanil


E. Meperidine

2. A 7-year-old male with no prior surgeries is administered succinylcholine prior to intubation. Fifteen minutes into the surgery he develops elevation of end-tidal carbon dioxide, tachycardia, and his body temperature increases 2 degrees C over the next 5 min. Treatment of this disorder may include all of the following EXCEPT

A. Dantrolene


B. gastric lavage with cold saline


C. calcium-channel blockers


D. mannitol


E. discontinuation of potential triggers

3. Malignant hyperthermia

A. Is more common in children than adults


B. Is most commonly triggered by neuromuscular-blocking agents


C. Is invariably associated with an increase in body temperature


D. Results in an increased serum calcium level

Answers

1. The correct answer is D. Remifentanil 

2. The correct answer is C. calcium-channel blockers

3. The correct answer is A. Is more common in children than adults

Gerard Doherty

Moseley Professor of Surgery, Harvard Medical School, Surgeon-in-Chief, Brigham Health & Dana-Farber Cancer Institute

No comments yet.